Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 3, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 13, 2004, 6:09 PM CDT for Cook County, DuPage County, Will County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2004, 6:09 PM CDT (23:09 UTC)
- Expired
- May 13, 2004, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, DuPage County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 21 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:15 PM CDT | FLASH FLOOD | Alsip, IL | FLOODING OF HOME AND BUISNESS. 45 MINUTES OF HEAVY RAIN. LAW ENFORCEMENT RAIN GAUGE SHOWS JUST UNDER 4 INCH ACCUMULATION. |
| May 13, 6:20 PM CDT | FLASH FLOOD | Oak Lawn, IL | WATER COVERING SECONDARY ROADS 2 TO 3 INCHES DEEP. |
| May 13, 6:38 PM CDT | FLASH FLOOD | Oak Forest, IL | FLOODING REPORTED AT INTERSECTION OF 167TH AND CICERO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 132313 FFWLOT ILC031-043-197-140215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 609 PM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR...DUPAGE... COOK AND WILL COUNTY IN NORTHEAST ILLINOIS * UNTIL 915 PM CDT * AT 609 PM CDT...THE PUBLIC REPORTED FLOODING IN SOME AREAS SUCH AS JOLIET...CHICAGO HEIGHTS...LISLE AND SHAUMBURG ILLINOIS. RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR FLOODED AREAS. RAPID FLOODING OF CREEKS...SMALL STREAMS...ROADS AND LOW LYING AREAS WILL OCCUR. EVACUATE AND MOVE TO HIGHER GROUND IF FLOODING OCCURS. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER. LAT...LON 4170 8786 4127 8824 4144 8755 4215 8771 $$ WILSON
1 follow-up statement
000 WGUS73 KLOT 140110 FFSLOT ILC031-043-093-197-INC089-140157- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 756 PM CDT THU MAY 13 2004 THE FLASH FLOOD WARNING CONTINUES FOR COOK...WILL...DUPAGE COUNTIES IN ILLINOIS THROUGH 915 PM CDT. THE FLASH FLOOD WARNING CONTINUES FOR KENDALL COUNTY ILLINOIS THROUGH 10 PM CDT. THE FLASH FLOOD WARNING CONTINUES FOR LAKE COUNTY INDIANA THROUGH 1015 PM CDT. SHOWERS AND THUNDERSTORMS WILL CONTINUE IN NORTHERN KENDALL COUNTY AND MOST OF DUPAGE COUNTY THROUGH 9 PM CDT. OTHER THUNDERSTORMS WILL CONTINUE IN NORTHERN LAKE COUNTY AROUND HOBART INDIANA THROUGH 9 PM CDT. THERE ARE MANY REPORTS OF FLOODING IN MOST PARTS OF NORTHEAST ILLINOIS. WATER WAS STANDING ON ROADS NEAR YORKVILLE...OAK FOREST...ALSIP...LISLE...JOLIET AND SCHAUMBURG ILLINOIS THIS EVENING. THERE IS STILL WATER OVER MANY AREAS AND BLACKBERRY CREEK IN KENDALL COUNTY ILLINOIS HAS LEVELED OFF NOW. WE WILL CONTINUE THE FLASH FLOOD WARNING BECAUSE OF STANDING AND RUNNING WATER AT MANY ROADS AND LOW LYING AREAS ACROSS NORTHEAST ILLINOIS. BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER. CAMPERS AND HIKERS SHOULD GET AWAY FROM CREEKS AND SMALL STREAMS AND MOVE TO HIGHER GROUND. $$ WHW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:00 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 13, 3:00 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 300 PM CDT THU MAY 13 2004 .DISCUSSION... FORECAST CONCERNS THIS AFTERNOON FOCUS ON THUNDERSTORMS THRU FRIDAY EVENING AS WELL AS SVR AND HEAVY RAIN THREATS TONIGHT. COLD FRONT EXTENDS FROM CENTRAL WI SOUTH INTO EASTERN IA THIS PM. SHORTWAVE MOVES NORTH ACROSS MO THIS EVENING AND ACROSS IL OVERNIGHT ALONG AND AHEAD OF FRONT. EXPECT SHOWER AND THUNDERSTORM ACTIVITY OVER MO TO GRADUALLY INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS IT MOVES NORTHEAST ACROSS THE FA TONIGHT. SVR POTENTIAL LIMITED THIS PM AND EVENING BUT CAN/T BE RULED OUT. SVR THREAT SHIFTS TO HEAVY RAIN THREAT OVERNIGHT WITH MODELS SUGGESTING UP TO AN INCH OF RAIN MAINLY ACROSS THE SOUTHERN FA. BEST TIME OF HEAVY RAIN WILL BE AFTER MIDNIGHT THRU MID MORNING FRI WITH FRONT PUSHING EAST OF FA FRI AFTERNOON. A FEW LINGERING SHOWERS FRI EVENING OVER THE EASTERN FA THEN DRY OVER THE WEEKEND. TEMPS BEHIND FRONT MUCH COLDER...ONLY IN THE 40S AND 50S TODAY AND EXPECT MORNING HIGHS ON FRIDAY AHEAD OF FRONT THEN STEADY TEMPS FRI AFTERNOON...MAYBE A FEW DEGREES OF RECOVERY DEPENDING ON AMOUNT OF SUNSHINE BY AFTERNOON. LOWS DROP INTO THE 40S FOR FRI AND SAT NIGHTS. SATURDAY TO BE DRY AND LOOKS TO BE RATHER SUNNY AS SFC HIGH MOVES ACROSS THE WESTERN LAKES. SHOWERS AND THUNDERSTORMS POSSIBLE SUNDAY NIGHT INTO MONDAY AS WARM FRONT MOVES NORTH ACROSS THE REGION. PLAN TO KEEP SUNDAY NIGHT DRY AND INTRODUCE CHANCE OF TS MONDAY NORTHWEST FA. MONDAY STILL LOOKING WARM AS FRONT WELL NORTH OF THE AREA. NEXT COLD FRONT PUSHES THROUGH MONDAY NIGHT INTO TUESDAY AND WILL MAINTAIN CHANCE OF THUNDERSTORMS THEN. && .AVIATION... FOR 18Z TAFS...17Z MSAS ANALSYIS DEPICTING SURFACE COLD FRONT EXTENDING FROM NORTHEAST WISCONSIN SOUTHWEST INTO EASTERN MISSOURI. PLENTY OF LOW LEVEL RH LINGERING AHEAD OF THIS BOUNDARY WITH GENERALLY MVFR CIGS ACROSS AREA TERMINALS THIS AFTERNOON. MOST CONCENTRATED AREA OF RAIN WITH EMBEDDED -TSRA CURRENTLY WORKING THROUGH CENTRAL WISCONSIN DOWNSTREAM OF MID LEVEL SHORT WAVE TROUGH AXIS ACROSS FAR WESTERN WISCONSIN WITH GOOD MID LEVEL CYCLONIC FLOW INFERRED FROM PROFILERS. THIS SHORT WAVE SHOULD CONTINUE TO LIFT NORTHEAST EXITING CWA IN 22Z-00Z TIME FRAME. AS THIS WAVE LIFTS NORTHEAST LOW LEVEL BOUNDARY EXPECTED TO SAG FURTHER SOUTH TO NEAR KRFD AROUND 03Z THEN ACROSS KMDW/KORD/KDPA IN THE 05Z-08Z TIME FRAME. ANOTHER SHORT WAVE IS EXPECTED TO LIFT NORTHEAST OUT OF CENTRAL PLAINS INTO CENTRAL IL TONIGHT SPREADING RAIN BACK INTO CWA AFTER 06Z. MID LEVEL LAPSE RATES ON ORDER OF 6 DEG C/KM AND ALTHOUGH THUNDER STILL A POSSIBILITY...DO NOT HAVE HIGH ENOUGH CONFIDENCE GIVEN MARGINAL INSTABILITY AND RATHER WEAK UPPER FORCING TO INCLUDE IN TAF. NDM && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, May 13, 4:30 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT THU MAY 13 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-141100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 430 PM CDT (430 PM EST) THU MAY 13 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TONIGHT. NO LARGE SCALE ORGANIZED SEVERE WEATHER IS EXPECTED. BUT...AN ISOLATED THUNDERSTORM MAY PRODUCE WIND GUST OF UP 60 MPH AND HAIL UP TO THE SIZE OF A NICKEL. THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL CAUSING MINOR AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING. THERE WILL BE ANOTHER ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND THURSDAY AND THURSDAY NIGHT .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-141000- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 430 PM CDT THU MAY 13 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THUNDERSTORMS WILL BE LIKELY ACROSS SOUTHERN LAKE MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY ACROSS SOUTHERN LAKE MICHIGAN. ADDITIONALLY...A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY NIGHT FOR THE NEARSHORE WATERS ALONG ILLINOIS AND INDIANA. THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING. THERE WILL BE ANOTHER ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND THURSDAY AND THURSDAY NIGHT && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) WHW
In the hours before
Local storm report, May 13, 6:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
602 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM FLOOD SCHAUMBURG 42.03N 88.08W
05/13/2004 COOK IL PUBLIC
MINOR STREET FLOODING MAKING SOME HARD TO PASS THROUGH.
&&
SMITTYThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:47 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Kankakee, Livingston | 28 min |
| May 12, 8:20 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 40 min |
| May 13, 5:05 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 40 min |
| May 13, 5:44 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee, Will | 31 min |
| May 13, 5:48 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 42 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.